North Carolina, 2013Rip Current in North Carolina, July 11, 2013
July 11, 2013 · NWS MHX · 1 event in 1 county or zone
A 20 year old man was rescued from a rip current off Atlantic Beach on July 11th. He died from complications on July 21st.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 20 year old man was rescued from a rip current off Atlantic Beach on July 11th. He died from complications on July 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 11, 6:05 AM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 11, 6:05 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
705 AM EDT THU JUL 11 2013
.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO REMAIN OFF THE SOUTHEAST COAST
BRINGING HUMID SOUTH SOUTHWESTERLY WINDS. A COOL FRONT WILL SAG
INTO THE AREA AND STALL FOR LATE THURSDAY THROUGH THE WEEKEND.
HIGH PRESSURE WILL BUILD BACK IN FOR EARLY NEXT WEEK.
&&
.NEAR TERM /TODAY/...
AS OF 7 AM THU...SCT SHOWERS AND THUNDERSTORMS CONTINUE ACROSS
THE COASTAL WATERS AND EXTREME DOWNEAST CARTERET COUNTY THROUGH
THE SOUTHERN OUTER BANKS. THIS ACTIVITY APPEARS TO BE ASSOCIATED
WITH ACTIVE ~30KT LLJ PER EWN WIND PROFILING RADAR. NEAR TERM GUID
SUGGESTS THE CONVECTION WILL WANE THIS MORNING AS LLJ WEAKENS.
PRECIP CHANCES WILL REMAIN SLIM UNTIL THIS AFTERNOON WHEN TROUGH/COOL
FRONT BEGIN TO INFLUENCE THE COASTAL PLAIN COUNTIES IN TANDEM WITH
INLAND PROPAGATING SEA BREEZE BOUNDARY. HAVE TRENDED POPS
DOWNWARDS A BIT FROM PREVIOUS FCST AS BEST FORCING WILL REMAIN
WEST OF THE AREA FOR TODAY. HIGH CHANCE POPS FOR COASTAL PLAIN
COUNTIES AND LOW CHANCES FOR THE COAST THROUGH THE AFTERNOON.
TEMPS WILL BE HOT AND MUGGY ONCE AGAIN WITH HIGHS INLAND UPPER 80S
TO NEAR 90 WITH MID 80S COAST.
&&
.SHORT TERM /TONIGHT/...
AS OF 330 AM THU...VORT ENERGY ACROSS THE OHIO VALLEY THIS
EVENING WILL MOVE EAST IN TANDEM WITH SFC COOL FRONT AHEAD OF IT
IN THE CENTRAL/WESTERN CAROLINAS. THIS WILL BRING INCREASING
SHOWER/THUNDERSTORM CHANCES FROM WEST TO EAST...BECOMING LIKELY
ALL AREAS LATE TONIGHT AS LOW LEVEL MOISTURE CONVERGENCE MAXES
OUT. PWATS INC TO AOA 2 INCHES LATE...SO PERIODS OF HEAVY RAIN
WILL BE POSSIBLE.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 300 AM THURSDAY...BASED ON BLEND OF 00Z GFS AND 12Z
ECMWF...INCREASED POPS TO 80% ALL ZONES ON FRIDAY...60% COAST FRI
NIGHT...AND 50% SW HALF OF AREA ON SAT. MODELS REMAIN IN DECENT
AGREEMENT FRI-SAT...THEN 00Z GFS APPEARS TOO FAST WITH RETROGRADING
CUT-OFF UPR LOW ON SUN-MON.
DEEP ERN US UPR TROF AND STALLING SFC FRONT WILL PROVIDE FOCUS FOR
WDSPRD SHOWERS/TSTMS FRIDAY...WITH PWAT AROUND 2.25 INCHES
CONTINUING TO INDICATE HEAVY RAIN THREAT. BEST COVERAGE EXPECTED TO
SHIFT TO ALONG COAST FRI NIGHT...THEN OVER SW PORTIONS SAT WITH UPR
TROF AND SFC FRONT BEGINNING TO PUSH BACK WEST. ADJUSTED QPF WITH
LATEST WPC GDNC...STILL EXPECTING WDSPRD 1-2 INCHES WITH LOCAL 3-4
INCH AMOUNTS PSBL WITH REPEATING HEAVIER DOWNPOURS. APPEARS RAINFALL
WILL BE SPREAD OUT OVER ENOUGH TIME TO PRECLUDE FLOOD WATCH FOR
NOW...BUT SOME LOCAL MINOR FLOODING PSBL AND CURRENT RIVER FLOODING
MAY BE PROLONGED ALONG WITH RISES TO NEAR FLOOD STAGE ON RIVERS
BELOW FLOOD STAGE.
NO SIGNIFICANT CHANGES TO PREVIOUS FCST FOR SAT NIGHT THROUGH WED AS
AREA WILL BE ON SRN PERIPHERY OF BUILDING UPR AND SFC
RIDGES...PRODUCING MOIST SE FLOW AND SCT SHOWER/TSTM THREAT DURING
PERIOD.
BELOW NORMAL DAYTIME TEMPS EXPECTED SPLY THROUGH THE WEEKEND WITH
THE FRONT ACROSS THE AREA AND PLENTY OF CLOUD COVER. HIGH TEMPS
EXPECTED IN THE LOW TO MID 80S WITH LOWS NEAR 70 INLAND TO THE MID
70S COAST THROUGH MON...THEN HIGH PRES BUILDS IN WITH TEMPS GRDLY
CLIMBING TO NEAR 90 INLAND TO THE LWR AND MID 80S COAST...AND
LOWS LWR TO MID 70S.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH 06Z FRIDAY/...
AS OF 7 AM THU...GENERALLY VFR THOUGH THE PERIOD. TODAY...
SCATTERED CONVECTION WILL DEVELOP IN THE AFTERNOON AS A COLD
FRONT APPROACHES FROM THE NORTHWEST. STORMS NOT FORECAST TO REACH
SEVERE LIMITS BUT SURFACE WIND GUSTS WITH ANY STORM COULD APPROACH
35-40 KNOTS IN THE AFTERNOON AND EVENING. OCNL HEAVY RAIN TONIGHT
ASSOCIATED WITH THE HEAVIER STORMS WILL BRING DOWN CIGS AND VSBYS
TO SUB MVFR AT TIMES.
LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 AM THURSDAY...EXTENDED PERIOD OF SUB-VFR LIKELY FRI AND
FRIDAY NIGHT WITH WDSPRD SHOWER/TSTMS WITH UPPER TROF AND COLD FRONT
ACRS THE AREA. SCT CONVECTION EXPECTED OVER THE WEEKEND INTO EARLY
NEXT WEEK WITH IFR STRATUS AND FOG PSBL DURG THE LATE NIGHT/EARLY
MORNING HOURS.
&&
.MARINE...
SHORT TERM /TONIGHT THROUGH THURSDAY/...
AS OF 7 AM THU...HAVE BUMPED UP TIMING OF SCA FOR SOUTHERN WATERS
TO BEGIN THIS MORNING AS BUOY 30SE NEW RIVER INLET IS HOLDING AT 7
FEET THIS MORNING WITH FREQUENT GUSTS TO 25 KT. SCA STILL IN EFFECT
THROUGH EARLY FRIDAY FOR THE CENTRAL/NORTHERN WATERS AND PAMLICO
SOUND. SEAS REMAIN IN THE 2 TO 5 FOOT RANGE MOST AREAS WITH
AFORMENTIONED 7 FEET SOUTHERN WATERS. UPPER LEVEL TROUGH WILL BE
DIGGING DOWN FROM THE GREAT LAKES/OHIO VALLEY AND WILL BE
INTERACTING WITH HIGH PRESSURE OVER THE WESTERN ATLANTIC TODAY.
THIS WILL CONTINUE TO PRODUCE THE INC PRES GRADIENT LEADING TO THE
SCA CONDITIONS THROUGH TONIGHT.
LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 AM THURSDAY...SOME ADJUSTMENTS TO WINDS AND SEAS DURING
PERIOD BASED ON BLEND OF LATEST GFS AND 12Z ECMWF. MAIN CHANGE WAS
FOR LONGER DURATION OF S-SW WINDS 15-20 KT ON FRIDAY WITH FRONT
REMAINING FARTHER INLAND...AND SLIGHTLY STRONGER S-SE WINDS FOR SAT
INTO MON. LEANED MORE TO PREVIOUS FCST AND ECMWF AS GFS APPEARS TOO
STRONG.
NO CHANGE TO SCA ENDING FRI MORNING AS SEAS SUBSIDE...BUT DID KEEP
SEAS IN 3-4 FT RANGE THROUGH PERIOD WITH SLIGHTLY STRONGER WINDS
EXPECTED.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR AMZ135-150.
SMALL CRAFT ADVISORY UNTIL NOON EDT FRIDAY FOR AMZ152-154-156-
158.
&&
SYNOPSIS...TL
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...JBM
AVIATION...TL/JBM
MARINE...TL/JBMHazardous weather outlook, Jul 11, 4:13 AM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
513 AM EDT THU JUL 11 2013
NCZ029-044>047-079>081-090>094-120915-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
513 AM EDT THU JUL 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
A WET PATTERN WILL DEVELOP BEGINNING TONIGHT WITH NUMEROUS
SHOWERS AND THUNDERSTORMS BRINGING PERIODS OF HEAVY RAINFALL
INCREASING THE POTENTIAL FOR LOCALIZED FLOODING ACROSS THE
REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PERIODS OF HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH FRIDAY AND
POSSIBLY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ095-098-103-104-120915-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
513 AM EDT THU JUL 11 2013
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
A WET PATTERN WILL DEVELOP BEGINNING TONIGHT WITH NUMEROUS
SHOWERS AND THUNDERSTORMS BRINGING PERIODS OF HEAVY RAINFALL
INCREASING THE POTENTIAL FOR LOCALIZED FLOODING ACROSS THE
REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PERIODS OF HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH FRIDAY AND
POSSIBLY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Rip Current, Carteret
- When
- July 11, 8:00 AM EST
- Where
- Carteret forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
A 20 year old man was rescued from a rip current off Atlantic Beach on July 11th. He died from complications on July 21st.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in South Carolina, July 11, 2013$74,000 · 12 events
- Flash Flooding in South Carolina, July 11, 2013$97,000 · 6 events
- Flash Flooding and Flood in Virginia, July 11 to 12, 2013$76,000 · 10 events
- Flash Flood in Arizona, July 11, 2013$100,000 · 1 event
- Flash Flooding and Flood in Alabama, July 11, 2013$75,000 · 6 events
- Damaging Wind in Arkansas, July 11, 2013$75,000 · 55 kt wind · 1 event
- Flash Flooding in South Carolina, July 11, 2013$50,000 · 5 events
- Hail and Damaging Winds in Texas, July 11, 2013$25,000 · 1.5 in hail · 11 events
- Damaging Winds in Arkansas, July 11, 2013$30,000 · 55 kt wind · 5 events
- Flood in Ohio, July 11 to 15, 2013$35,000 · 1 event
- Flood in Massachusetts, July 11, 2013$35,000 · 1 event
- Flash Flooding in Virginia, July 11 to 12, 201322 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458291.